Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

June 14, 2017Dakota County, Goodhue County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 14, 2017, 12:38 AM CDT for Dakota County, Goodhue County, Minnesota. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2017, 12:38 AM CDT (05:38 UTC)
Expired
Jun 14, 2017, 1:30 AM CDT
In force
52 min
Issued by
NWS Twin Cities, MN

Counties Dakota County, MN, Goodhue County, MN

The radar

The Minneapolis radar (KMPX), 73 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 12:40 AM CDTTSTM WND DMGFarmington, MNHWY 3 CLOSED BY DOWNED POWER LINES.
Jun 14, 12:40 AM CDTTSTM WND DMGFarmington, MNTREES AND POWER LINES DOWN NEAR INTERSECTION OF HWY 50 AND HWY 3.
Jun 14, 12:51 AM CDTTSTM WND DMG1 Wnw Vermillion, MNFOUR MATURE TREES WERE UPROOTED ON THE PROPERTY, INCLUDING ONE THAT WAS DRUG A FEW FEET FROM IT'S BASE.
Jun 14, 1:10 AM CDTTSTM WND GST 517 Sse Cannon Falls, MNMESONET STATION MN042, CANNON FALLS 7SSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2418 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

047 
WWUS83 KMPX 140538
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1238 AM CDT WED JUN 14 2017

MNZ070-077-078-140630-
Dakota-Rice-Goodhue-
1238 AM CDT WED JUN 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DAKOTA...
CENTRAL GOODHUE AND NORTHEASTERN RICE COUNTIES...

At 1238 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Lakeville to near Bridgewater. Movement
was east at 55 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Northfield, Red Wing, Lakeville, Apple Valley, Hastings, Rosemount,
Farmington, Cannon Falls, Goodhue, Stanton, Welch and Vasa.

This includes U.S. Highway 61 between mile markers 87 and 104.
 
LAT...LON 4438 9320 4473 9317 4474 9282 4467 9266
      4464 9262 4461 9261 4460 9256 4457 9255
      4457 9251 4456 9245 4438 9243
TIME...MOT...LOC 0538Z 254DEG 46KT 4469 9325 4440 9328 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 14, 12:13 AM CDT, 25 minutes earlier.

Area forecast discussion, Jun 14, 12:13 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1213 AM CDT Wed Jun 14 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 302 PM CDT Tue Jun 13 2017

Potentially very active short term is in store, with severe
weather possible this evening/tonight, followed by what could be
our fourth day in a row of severe weather Wednesday.

We'll start with this afternoon. First, when looking at forecast
shear/instability parameters along with forecast soundings for
today, the first reaction we have been hearing around the office
is wow. The type of environment forecast to be over MN today is
something that we only see maybe a couple of times a decade up
here. 3000-5000 j/kg of MLCAPE, 40-50 kts of deep shear, h85 jet
increasing to between 40 and 50 kts, and effective storm relative
helicity north of the warm front forecast to get up between 300
and 600 m2/s2. That warm front shows up well on the 0.5 degree
reflectivity from MPX just into the far southern Twin Cities metro
area and by most accounts, it is forecast to get up to or a
little north of I-94.

So that leads to the next question of what's a miss to keep us
from having a major severe weather outbreak? There are three
problems. First, there is strong subsidence in the wake of the
this mornings MCS as evidence by the rapidly clearing skies and
wake low across northern MN and rising h5 heights across the
entire area. Second, we have a very warm EML overhead, with a
pronounced warm nose and capping inversion noted on forecast
soundings at h7, with temps at this level around 14C. This warm
air around h7 also shows up well on 7.34 micron GOES-16 low level
water vapor imagery, with very warm values coming up out of the
central plains. The other problem deals with the orientation of
our shear and horizontal vorticity vectors, which is pretty much
parallel to predicted storm motion. The shear vectors parallel to
storm motion diminishes the tornado threat, as this favors rapid
upscale growth to linear systems, while discrete cells end up
ingesting primarily cross-wise as opposed to stream-wise
vorticity.

SPC did nudge their 10% tornado probability east toward St. Cloud,
which was likely in response to the HRRR this morning, which had
been developing discrete cells this afternoon ahead of the warm
front in west central MN. However, since 17z, the HRRR has
abandoned that idea and instead has joined the rest of the CAMS in
saying the capping wins out today, with the MPX area awaiting the
arrival of a line of thunderstorms out of Dakotas, that will form
in response to falling heights and a weakening cap associated
with a short wave currently working out of southeast Wyoming.

For tonight, current expectations is that the greatest severe
threat will reside across the northern half of the MPX coverage
area, with storm coverage across the southern half of the area
more questionable. Moisture transport on the RAP at h85 shows the
low level jet splitting as it work across MN, with one enhanced
area going up across northeast MN and another area coming up out
of KS into central IA. The 18z HRRR follows this forcing pretty
close taking one MCS northeast across western MN toward Lake
Superior, with it's south end swinging through the Twin Cities,
while a second MCS moves into southern IA associated with the
southern LLJ enhancement.

Of course, we aren't done with this tonight as the cold front will
be slow to move east. There is still uncertainty with
if/when/where storms develop Wednesday, but we have seen a slowing
in the cold front in the models, most pronounced with the GFS.
This slowing explains the western shift in the day 2 convective
outlook. CAMs and deterministic models are all over the board with
how convection evolves tomorrow. The problem is upper forcing is
more in question with the front Wednesday. The main upper low will
be up west of the Winnipeg lakes, with a subtle short wave being
the main forcing for storms. The GFS is slowest with the wave,
bringing it through our area during the afternoon, which allows
storms to develop along the I-35 corridor. The ECMWF has this same
wave pushing into northeast WI by the afternoon, with storms
largely east of our area. The severe threat is definitely
conditional, but severe parameters would support all modes of
severe weather if we see convection, though once again, we would
like see a quick transition to a more linear convective mode.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 327 PM CDT Tue Jun 13 2017

Still some uncertainty on where the cold front will be located
Wednesday evening but current consensus suggests it being
oriented roughly along the MN/WI border, keeping thunderstorm
chances constrained to west-central WI & far-southeast MN. MLCAPE
values of 1500-2500 J/kg and deep shear values of 30-40 kts would
certainly be supportive of some strong to severe thunderstorm
segments & clusters across western WI, with damaging wind gusts
and large hail the main threats. The cold front clears the area by
Thursday morning with clearing & drying behind the front leading
to a warm but pleasant day.

Unsettled weather returns Friday & through the weekend as a 100 kt
upper level jet & deepening trough over the western Great
Lakes provides forcing for at least some scattered precip chances
each day. Instability looks to be low each day as the warm front &
greatest CAPE looks to set up further to the south over Iowa so
strong/severe thunderstorms are not expected. The heaviest rainfall
is expected Friday night into early Sunday morning where PW values
potentially over 1.5" could result in locally heavy rainfall,
primarily over southern MN. Decent rain chances will continue
through the day Saturday into Sunday morning as the strong forcing
aloft will continue to kick off scattered showers & thunderstorms,
but we will be looking at on & off showers & thunderstorms vs an all
day washout.

The upper level trough moves east of the area by Sunday afternoon
ushering in NW flow with drier weather & much cooler temperatures,
though still close to normal. Models begin to diverge towards
Tuesday with the Euro placing us in a drier pattern stuck between
the broad trough off the east coast, & a developing ridge over the
west. The GFS returns to zonal flow across the northern tier of the
US & brings another strong upper level jet into the area, which
would result in a more unsettled pattern for midweek.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1205 AM CDT Wed Jun 14 2017

Current radar & surface observations showed convection moving
across central/southern Minnesota. Most of the activity should end
at KAXN/KRWF/STC by 7-8z, with the rest of MPX tafs between 8-11z.
There will be gusty winds associated with the convection as it
moves across eastern Minnesota. However, it should be short-lived
with a few gusts of 30-45 kts from the west/west- southwest.
After 12z most of the convection will have moved into central
Wisconsin. Redevelopment is possible Wednesday afternoon, but
timing and areal extent of the activity is low. The best chance of
redevelopment will occur in west central Wisconsin after 18z
Wednesday. Southeast winds will slowly become south/southwest on
Wednesday.

KMSP...

An area thunderstorms will move across the airport between 6-8z
with some scattered showers behind the main line of storms for an
hour or two after 8z. Otherwise, VFR conditions will prevail
Wednesday morning with a few showers possible. Redevelopment of
storms Wednesday afternoon is still possible, but low on
confidence. A southeast wind will become more south/southwest
Wednesday morning, then more west Wednesday evening.

/OUTLOOK FOR KMSP/

Thu...VFR. Wind W 5-10kt.
Fri...VFR. Chc MVFR/TSRA. Wind VRB05kt.
Sat...VFR. Chc MVFR/TSRA. Wind bcmg W at 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...ETA
AVIATION...JLT
Hazardous weather outlook, Jun 13, 10:28 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1028 PM CDT Tue Jun 13 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
150330-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1028 PM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Rest of Tonight

A line of thunderstorms is expected to move northeastward across
southern and into eastern Minnesota between 11 pm and 3 am.
Although a severe thunderstorm is possible with large hail and
damaging winds, most of the storms are expected to weaken through
the night.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a Slight Risk of severe thunderstorms Wednesday, mainly
along and east of Interstate 35 corridor. Large hail and damaging
winds will be possible as scattered thunderstorms develop during
the afternoon.

Thunderstorm chances return Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not expected the remainder of the
night.

In the hours before

Special weather statement, Jun 13, 11:13 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1113 PM CDT TUE JUN 13 2017

MNZ065>067-074-075-140500-
Brown-McLeod-Sibley-Renville-Nicollet-
1113 PM CDT TUE JUN 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SIBLEY...MCLEOD...
BROWN...EASTERN RENVILLE AND NICOLLET COUNTIES...

At 1112 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Bird Island to near Comfrey.
Movement was northeast at 75 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Hutchinson, New Ulm, Glencoe, Sleepy Eye, Winsted, Gaylord,
Arlington, Lester Prairie, Winthrop, Fairfax, Hector and Silver Lake.

This includes the following highways...
 U.S. Highway 14 between mile markers 81 and 112.
 U.S. Highway 212 between mile markers 84 and 126.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4428 9488 4428 9486 4475 9488 4490 9456
      4489 9450 4498 9447 4497 9402 4438 9401
      4425 9435 4426 9436 4425 9437 4411 9476
      4411 9488
TIME...MOT...LOC 0412Z 229DEG 64KT 4472 9483 4417 9483
Special weather statement, Jun 13, 11:29 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1129 PM CDT TUE JUN 13 2017

MNZ074>076-082-083-091-092-140515-
Le Sueur-Brown-Blue Earth-Watonwan-Martin-Nicollet-Faribault-
1129 PM CDT TUE JUN 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FARIBAULT...
WESTERN LE SUEUR...NORTHEASTERN MARTIN...SOUTHEASTERN BROWN...BLUE
EARTH...EASTERN WATONWAN AND SOUTHEASTERN NICOLLET COUNTIES...

At 1128 PM CDT, radar indicated strong thunderstorms were located
along a line extending from New Ulm Airport to near Trimont. Movement
was east at 60 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Mankato, Fairmont, North Mankato, St. Peter, Blue Earth, Lake
Crystal, Le Center, Eagle Lake, Madelia, Mapleton, Winnebago and
Truman.

This includes the following highways...
 Interstate 90 between mile markers 98 and 131.
 U.S. Highway 14 between mile markers 112 and 144.
 U.S. Highway 169 between mile markers 10 and 71.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4359 9455 4419 9453 4448 9374 4366 9379
TIME...MOT...LOC 0428Z 254DEG 53KT 4433 9447 4376 9467
Special weather statement, Jun 13, 11:43 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1143 PM CDT TUE JUN 13 2017

MNZ060-062-066>070-075>077-140545-
Le
Sueur-Dakota-Rice-Hennepin-McLeod-Carver-Ramsey-Sibley-Scott-
Nicollet-
1143 PM CDT TUE JUN 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HENNEPIN...
DAKOTA...NORTHERN LE SUEUR...EASTERN SIBLEY...SCOTT...EAST CENTRAL
MCLEOD...NORTHERN RICE...CARVER...NORTHEASTERN NICOLLET AND RAMSEY
COUNTIES...

At 1143 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Winsted to near Courtland. Movement
was east at 55 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Minneapolis, St. Paul, Northfield, Bloomington, Plymouth, Eagan, Eden
Prairie, Burnsville, Lakeville, Minnetonka, Apple Valley and Edina.

This includes the following highways...
 Interstate 35 between mile markers 67 and 80.
 U.S. Highway 169 between mile markers 72 and 84.

LAT...LON 4438 9401 4496 9404 4498 9390 4498 9377
      4500 9376 4506 9329 4504 9328 4504 9323
      4507 9323 4513 9301 4472 9301 4443 9306
      4442 9374 4448 9374
TIME...MOT...LOC 0443Z 261DEG 47KT 4493 9410 4427 9428
Special weather statement, Jun 14, 12:17 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1217 AM CDT WED JUN 14 2017

MNZ053-060>063-140600-
Anoka-Washington-Hennepin-Ramsey-Chisago-
1217 AM CDT WED JUN 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HENNEPIN...SOUTH CENTRAL CHISAGO...ANOKA...NORTHWESTERN WASHINGTON
AND NORTHWESTERN RAMSEY COUNTIES...

At 1217 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Dayton to near Hamel. Movement was
northeast at 50 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Brooklyn Park, Plymouth, Maple Grove, Coon Rapids, Blaine, Andover,
Brooklyn Center, Fridley, Shoreview, Ramsey, Champlin and New
Brighton.

This includes the following highways...
 Interstate 35 between mile markers 130 and 142.
 U.S. Highway 8 in Minnesota between mile markers 0 and 5, and
between mile markers 7 and 12.
 U.S. Highway 61 between mile markers 163 and 164.

LAT...LON 4516 9287 4507 9323 4504 9323 4504 9327
      4506 9330 4502 9356 4526 9351 4542 9305
      4541 9302 4543 9302 4549 9282
TIME...MOT...LOC 0517Z 242DEG 43KT 4518 9350 4503 9353
Local storm report, Jun 14, 12:35 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1235 AM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     TSTM WND GST     2 WSW EDEN PRAIRIE      44.83N 93.47W
06/14/2017  M58 MPH          HENNEPIN           MN   ASOS

            MEASURED AT FLYING CLOUD AIRPORT.

&&

LS
Special weather statement, Jun 14, 12:38 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1238 AM CDT WED JUN 14 2017

MNZ070-077-078-140630-
Dakota-Rice-Goodhue-
1238 AM CDT WED JUN 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DAKOTA...
CENTRAL GOODHUE AND NORTHEASTERN RICE COUNTIES...

At 1238 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Lakeville to near Bridgewater. Movement
was east at 55 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Northfield, Red Wing, Lakeville, Apple Valley, Hastings, Rosemount,
Farmington, Cannon Falls, Goodhue, Stanton, Welch and Vasa.

This includes U.S. Highway 61 between mile markers 87 and 104.

LAT...LON 4438 9320 4473 9317 4474 9282 4467 9266
      4464 9262 4461 9261 4460 9256 4457 9255
      4457 9251 4456 9245 4438 9243
TIME...MOT...LOC 0538Z 254DEG 46KT 4469 9325 4440 9328

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:30 PM CDTSevere Thunderstorm WarningMPXStevens33 min
Jun 13, 8:12 PM CDTSpecial Weather StatementMPXLac qui Parle48 min
Jun 13, 8:38 PM CDTSevere Thunderstorm WarningMPXStevens37 min
Jun 13, 8:49 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope41 min
Jun 13, 9:58 PM CDTSpecial Weather StatementMPXTodd47 min
Jun 13, 10:43 PM CDTSpecial Weather StatementMPXBrown, Redwood, Renville62 min
Jun 13, 11:02 PM CDTSpecial Weather StatementMPXMartin, Watonwan58 min
Jun 13, 11:13 PM CDTSpecial Weather StatementMPXBrown, McLeod, Nicollet, Sibley47 min
Jun 13, 11:29 PM CDTSpecial Weather StatementMPXBlue Earth, Faribault46 min
Jun 13, 11:43 PM CDTSpecial Weather StatementMPXCarver, Dakota, Hennepin, Ramsey, Scott62 min
Jun 14, 12:00 AM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott45 min
Jun 14, 12:17 AM CDTSpecial Weather StatementMPXAnoka43 min
Jun 14, 12:25 AM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Dakota, Hennepin, Ramsey, Washington50 min
Jun 14, 12:43 AM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice47 min
Jun 14, 12:54 AM CDTSpecial Weather StatementMPXSteele36 min
Jun 14, 1:00 AM CDTSpecial Weather StatementMPXPierce, Polk, Saint Croix45 min
Jun 14, 1:30 AM CDTSpecial Weather StatementMPXBarron, Dunn60 min
Jun 14, 1:47 AM CDTSpecial Weather StatementMPXPepin43 min
Jun 14, 10:47 AM CDTRiver Flood WarningMPXBuffalo, Pepin62 hr

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.